Tornadoes · United States · Iowa · 2008
EF0 tornado, Clare, Iowa, August 9, 2008
This EF0 tornado ran 0.6 miles across Webster County on August 9, 2008, touching down at 6:56 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 9, 2008
- Touchdown
- 6:56 PM CDT (23:56 UTC)
- Lifted
- 6:58 PM CDT (23:58 UTC)
- On the ground
- 2 minutes
- Path length
- 0.6 miles (1.0 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Webster County
- Touchdown point
- 42.592, -94.361
- Lift-off point
- 42.583, -94.357
- Record number
- 0808091756-01
What the Weather Service recorded
A weak frontal boundary moved southwest across Iowa during the day on the 9th into the evening hours. During the late afternoon, the airmass became unstable with CAPE around near 3500 J/kg. Moderate shear was available, at 35 to 40 kts. Thunderstorms developed in a northwest to southeast line across central into northwest Iowa. Numerous funnel clouds were produced from the storm cells. A cluster of cells produced two landspouts northwest of the Fort Dodge area. They were quite weak and only touched down briefly.
Brief touchdown with no damage.
Two seperate spotters reported a brief tornado between Clare and Barnum.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:00 UTC | 00:26 UTC | Tornado Warning | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:20 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Aug 9, 6:30 PM CDT, 26 minutes earlier.
Area forecast discussion, Aug 9, 6:30 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 630 PM CDT SAT AUG 9 2008 UPDATED AVIATION DISCUSSION .DISCUSSION... FEW ISOLATED CELLS HAVE GONE UP ON TWO WEAK BOUNDARIES STRETCH ACROSS THE AREA SO FAR THIS AFTERNOON...AND STARTING TO GET A FEW CELLS ON MORE DEFINED WEAK COLD FRONT BOUNDARY STRETCHING FROM SW MN INTO NC/NE IOWA...SOUTHEASTWARD INTO EASTERN IOWA. OTHER WEAK BOUNDARY STRETCHING MORE NORTH TO SOUTH NEAR JEFFERSON TO PERRY TO CHARITON...WITH SOME MOISTURE POOLING IN THAT AREA AS DEWPOINTS INTO THE LOWER 70S IN THAT AREA. CONVERGENCE ALONG BOTH FRONTS IS RATHER WEAK...BUT LOW LEVEL LAPSE RATES ARE QUITE STEEP AND SPC MESOANALYSIS INDICATING AROUND 1000-1500 J/KG OF SBCAPE. HOWEVER CELLS HAVING A TOUGH TIME SUSTAINING THEMSELVES/GROWING WITH MID LEVEL LAPSE RATES INDICATING A RELATIVELY STABLE LAYER ALOFT. THEREFORE KEPT MAINLY SLIGHT CHANCE/LOW CHANCE POPS ACROSS THE CWA INTO THE EVENING HOURS. AS BOUNDARY SAGS SOUTHWARD...AND DAYTIME HEATING SUBSIDES...INSTABILITY DECREASES WITH AN AREA OF SFC HIGH PRESSURE SINKING SOUTHWARD FROM ONTARIO/ERN MN. THEREFORE HAVE DRY CONDITIONS LATE TONIGHT...INTO SUNDAY. HIGH PRESSURE TO PUSH EASTWARD INTO SUNDAY NIGHT WITH WAA/SOUTHERLY FLOW RETURNING TO WESTERN IOWA...WHICH MAY KICK OFF A FEW STORMS JUST TO THE WEST OF THE CWA WITH MOISTURE TRANSPORT/LLJ ORIENTED MORE INTO NE NEBRASKA AND SW MINNESOTA. MOISTURE FLOW INCREASES INTO THE CWA LATER MONDAY INTO TUESDAY...AS A SFC TROUGH PASSES THROUGH THE STATE ASSOCIATED WITH A WEAK SHORTWAVE EJECTING OUT AHEAD OF THE MAIN PARENT TROUGH/CLOSED LOW OVER THE PRAIRIE PROVINCES OF CANADA. LONG RANGE MODELS THEN DIVERGE ON THE SOLUTION INTO THE MIDDLE TO END OF THE WEEK...WITH HOW THEY HANDLE THE MOVEMENT OF THE CLOSED UPPER LOW. 12Z GFS A LITTLE FASTER THAN THE PREVIOUS RUN...BUT STILL MUCH SLOWER THAN THE ECMWF. FOR NOW TRENDED TOWARD THE EC...WHICH HAS BEEN MORE CONSISTENT THE PAST FEW DAYS WITH THIS SYSTEM. MAINLY LED TO SOME BROADBRUSHING OF POPS INTO THE END OF THE WEEK/EARLY UPCOMING WEEKEND. MAINLY LEFT AT SLIGHT CHANCE THOUGH...DUE TO THE UNCERTAINTY. && .AVIATION...10/00Z WEAK COLD FRONT FROM NEAR KSPW TO JUST NORTH OF KALO WILL CONTINUE MOVING SOUTH OVERNIGHT. SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT WILL CONTINUE TO PERCOLATE OVER THE NEXT COUPLE OF HOURS IN A MODERATELY UNSTABLE LOW LEVEL AIRMASS. HOWEVER...MID LEVEL LAPSE RATES WILL KEEP THE STORMS SUB SEVERE. OUTSIDE OF TSRA CHANCES THIS EVENING AND A LOW CONFIDENCE THREAT OF FOG LATE TONIGHT...VFR CONDITIONS ARE EXPECTED. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MJA/JOHNSON AVIATION...MOYER
Hazardous weather outlook, Aug 9, 5:28 AM CDT, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 528 AM CDT SAT AUG 9 2008 IAZ004>007-016-017-025>028-036>039-049-050-062-101100- EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN- BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA- POWESHIEK- 528 AM CDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND EAST OF A LINE FROM ESTHERVILLE TO CLARION AND GRINNELL. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS NON SEVERE THUNDERSTORMS ARE EXPECTED THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS OFF AND ON FROM MONDAY NIGHT THROUGH EARLY WEDNESDAY. THE SEVERE WEATHER THREAT APPEARS TO BE LOW AT THIS TIME. ANOTHER THREAT FOR THUNDERSTORMS IS EXPECTED FROM THURSDAY INTO FRIDAY WITH SOME SEVERE THREAT POSSIBLE. .SPOTTER INFORMATION STATEMENT... THE POTENTIAL FOR SPOTTER ACTIVATION IS MINIMAL THROUGH WEDNESDAY. IAZ015-023-024-033>035-044>048-057>061-070>075-081>086-092>097- 101100- PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD- CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 528 AM CDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA WEST OF A LINE FROM EMMETSBURG TO WEBSTER CITY AND OSKALOOSA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS OFF AND ON FROM MONDAY NIGHT THROUGH EARLY WEDNESDAY. THE SEVERE WEATHER THREAT APPEARS TO BE LOW AT THIS TIME. ANOTHER THREAT FOR THUNDERSTORMS IS EXPECTED FROM THURSDAY INTO FRIDAY WITH SOME SEVERE THREAT POSSIBLE. .SPOTTER INFORMATION STATEMENT... THE POTENTIAL FOR SPOTTER ACTIVATION IS MINIMAL THROUGH WEDNESDAY. CC
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
11.9 hours before the tornado, 218 km from the path. August 9, 2008.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -204 J/kg
- Surface CAPE
- 8 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
Omaha, NE (KOAX), 00:00Z
0.1 hours after it, 218 km from the path. August 10, 2008.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -78932 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1663 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.2 K/km
The surface observations
Fort Dodge (FOD), 13 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:15 UTC | 80.6 | 68 | 0° 0 kt | 1012.5 | ||
| 22:35 UTC | 82.4 | 66.2 | 310° 3 kt | 1012.5 | ||
| 22:55 UTC | 82.4 | 68 | 330° 5 kt | 1012.5 | ||
| 23:15 UTC | 82.4 | 66.2 | 330° 5 kt | 1012.5 | ||
| 23:35 UTC | 82.4 | 68 | 290° 3 kt | 1012.5 | ||
| 23:55 UTC | 80.6 | 66.2 | 0° 0 kt | 1012.2 | ||
| 00:15 UTC | 78.8 | 68 | 0° 0 kt | 1012.5 | ||
| 00:35 UTC | 78.8 | 68 | 270° 3 kt | 1012.9 | ||
| 00:55 UTC | 75.2 | 64.4 | 300° 3 kt | 1012.9 | ||
| 01:15 UTC | 73.4 | 64.4 | 0° 0 kt | 1012.9 | ||
| 01:35 UTC | 75.2 | 64.4 | 0° 0 kt | 1013.2 | ||
| 01:55 UTC | 73.4 | 66.2 | 0° 0 kt | 1013.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 109 km away, was scanning. The volume nearest the touchdown began at 23:55 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:56 UTC | TORNADO | 1 Sw Clare | Webster, IA | |
| 23:58 UTC | TORNADO | 7 Wnw Fort Dodge Airpor | Webster, IA | PILOT REPORTED TORNADO NW OF FORT DODGE AIRPORT. |
| 00:07 UTC | TORNADO | 3 Sse Clare | Webster, IA | SPOTTER LOOKING WEST FROM FORT DODGE. |
| 00:07 UTC | TORNADO | 8 Nw Fort Dodge | Webster, IA | ESTIMATED BETWEEN CLARE AND BARNUM. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of August 9, 2008
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 9 | 7:07 PM CDT | EF0 | Webster, IA | 0.4 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.